Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 47, NWS Lincoln, IL

May 3, 1996Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 1996, 10:29 PM CDT for Sangamon County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1996, 10:29 PM CDT (03:29 UTC)
Expired
May 3, 1996, 11:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Sangamon County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 040332
SVRSPI
ILC167-040415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CDT FRI MAY 3 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL ILLINOIS
 
   ...EASTERN SANGAMON COUNTY
 
AT 1025 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
BUFFALO. THIS STORM WAS< MOVING TO THE EAST AT 40 MPH.
 
TOWNS IN THE PATH OF THIS STORM INCLUDE ILLIOPOLIS...NIANTIC...AND
DECATUR.
 
DAMAGING HAIL IS POSSIBLE WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
 
$$
 
AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:59 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 3, 7:59 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI MAY 3 1996

NOT MUCH TIME FOR A DISCUSSION.  SVR WX GOING ON ACROSS SERN SECTIONS
OF CWA.  TRWS ARE RIDING RIGHT ALONG THE DEWPOINT AXIS WITH 60+ DWPTS
TO THE SOUTH AND 45 TO THE NORTH.  SOUTH WINDS CONT TO FEED GOOD
MOISTURE ACROSS QUASI-STNRY FRONT SO EXPECT SOME GOOD OVERUNNING RAINS
ACROSS MOST OF IL.  QUICK LOOK AT SAT SHOWS STORMS OVER SERN IL AND
STORMS IN SERN IA ARE STARTING TO DEVELOP INTO MCS TYPE SYSTEMS.
FAVORABLE THICKNESS TAKES THESE E-SE ACROSS MOST OF CWA.  SO MAY BE
GOOD IDEA TO ADD HVY RAIN TO ALL OF CWA.  FFA STILL LOOKS GOOD FOR SERN
IL GIVEN STORMS ROLLING ACROSS ATTM.

PIA    49/52  +5
SPI    53/55  86
DEC    52/54  86
CMI    52/53  86
SE IL  57/57  +8

KETCHAM

In the hours before

Special weather statement, May 3, 9:14 PM CDT, 1 hour 15 minutes before
ILZ062-063-066>068-071>073-040315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT FRI MAY 3 1996

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PARTS OF
SOUTHEAST ILLINOIS HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS
SHIFTED INTO PARTS OF INDIANA.

HOWEVER...A FLASH FLOOD WATCH DOES REMAIN IN EFFECT OVERNIGHT.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:08 PM CDTSevere Thunderstorm WarningILXJasper52 min
May 3, 8:46 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon59 min
May 3, 9:38 PM CDTSevere Thunderstorm WarningILXChristian37 min
May 3, 9:42 PM CDTSevere Thunderstorm WarningILXSangamon33 min
May 3, 9:49 PM CDTSevere Thunderstorm WarningILXMacon26 min
May 3, 10:17 PM CDTSevere Thunderstorm WarningILXMacon58 min
May 3, 10:30 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt50 min
May 3, 10:46 PM CDTFlash Flood WarningILXMacon, Sangamon3 hr
May 3, 10:52 PM CDTSevere Thunderstorm WarningILXDouglas53 min
May 3, 11:20 PM CDTSevere Thunderstorm WarningILXChristian40 min
May 4, 12:06 AM CDTFlash Flood WarningILXDouglas, Moultrie3 hr
May 4, 11:14 AM CDTSevere Thunderstorm WarningILXClark46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.